Drug Overdose: Why It Happens and How to Treat It

Photo of Dr. Susanne Reed Dr. Susanne Reed Info icon
Calendar icon Last Updated: 08/16/2021

Reading Time: 7 minutes

In 2019, over 70,600 deaths in the U.S. were attributed to illicit and prescription drug overdose, according to the National Institute on Drug Abuse.1 During COVID-19, this number rose to more than 81,000. These record numbers make drug overdoses the leading cause of injury-related deaths.

A drug overdose means taking more of a drug than the body can handle, leading to serious medical complications, possibly even death. Overdoses can be non-fatal or fatal and they can be accidental or intentional. During an overdose, several things can happen to the body.

There are specific reasons for increases in drug overdoses. If you suspect you, or someone you know, is in danger of an overdose, don’t wait to call for help.

Why Drug Overdoses Happen

Using substances like opioids, alcohol, and amphetamines to excess can overwhelm the body, causing bodily functions to stop working. Drug overdoses can cause veins to collapse. The bloodstream becomes so overwhelmed with the drug that it hinders blood from flowing correctly throughout the body.

When taking sedating drugs, like opioids, every part of the body slows down, including the respiratory system. Some drugs can slow breathing to a point in which the body stops breathing.

With a sedated respiratory system, the lungs are significantly impacted and can fill up with fluid, inhibiting normal breathing. Further, drugs can relax the body’s ability to swallow or spit and can lead to choking.

Using drugs can lead to an overdose by limiting the amount of oxygen that flows to the brain. Seizures and slowed heart rate, abnormal heart rhythms, and cardiac arrest can also happen.

Common Causes of a Drug Overdose

Tolerance

The number one reason for a drug overdose is related to tolerance level. Tolerance is when you need to take more of a drug to achieve the same level of high you did when you first started using the substance.

An overdose happens when you exceed your tolerance level to the drug. This often happens when you go through detox and later relapse. You take the amount of drug you were using before detox, not realizing that the amount is too high for a newly sober body.

Mixing Drugs

Another cause of overdose is when you mix drugs. You may choose to take sedatives like alcohol or opiates while also taking stimulants like cocaine. You may also decide to take one strong sedative with another strong sedative. Both examples can be fatal.

Taking Unknown Substances

An overdose happens too often when you take illicit drugs (like heroin) that are laced with fentanyl or other dangerous drugs, whether you’re aware or not. Most drugs bought illegally are cut or mixed with other drugs—this is how drug dealers can make the most money.

The body gets used to receiving non-pure doses of drugs. If you get a pure dose by chance, it will be too much for the body to handle, leading to an accidental drug overdose.

Other Illnesses

Finally, if your body is already fighting infections, colds, or severe disease, taking drugs can make it harder for your body to heal itself, leading to an overdose.

Signs of Drug Overdose

Some of the signs of depressant drug overdose include:

  • A person not responding when trying to wake them
  • A person does not respond when you rub knuckles hard on their
  • Weakened or nonexistent pulse
  • Vomiting
  • Clammy, cool skin to the touch
  • Limp body
  • Pinpoint pupils
  • Skin color turning pale or blue on any parts of the body
  • Slow breaths or not breathing at all
  • Choking, moaning, or gurgling sounds
  • Foaming at the mouth
  • Seizures

Taking stimulants can lead to an overdose too. The signs to look for include:

  • Chest pains or pains shooting down the arms or in the back
  • Hallucinating
  • Extreme paranoia
  • Becoming excessively agitated
  • Breathing difficulties
  • Seizures
  • Disorientation or being overly confused
  • Severe headaches or pains anywhere else on the body

Just one of these symptoms can signal an overdose. You do not need to meet more than one to be in danger. If you recognize any of these signs, call 911.

What to Do If a Drug Overdose Happens

There are several steps, but the very first action if someone is showing signs of an overdose should be to call 911.4 Then do the following:

  1. If the person overdosed on opioids, administer Narcan within 2 or 3 minutes, if available. This medicine blocks the effects of opioids and keeps a person conscious and breathing until help arrives. If you do not have Narcan, get some from the local drug and alcohol county program. Professionals can provide instruction on how to administer a dose.
  2. Do not leave the person who has overdosed. Stay with them until help arrives. Staying on the phone with the 911 operator can also help, especially if Narcan is not available or if they have overdosed on something other than opioids.
  3. Provide CPR if possible. The 911 operator will help by providing step-by-step instructions.

There are a few things to avoid during an overdose, like:

  1. Slapping or trying to awaken someone with force.
  2. Throwing a person into the shower or douse them in cold water
  3. Injecting the person with anything other than Narcan (if they used opioids)
  4. Forcing the person to vomit
  5. Waiting to call for help

Some drugs create a higher risk of overdose. Knowing which ones can make you mindful of the possibility when around someone using drugs.

Drugs with High Overdose Risk

Opioids, both prescription and illicit, are the drugs with the highest rates of overdose. Opioids include:

Many times, however, opioids are found to be mixed with other drugs, like the following:

Over time, because so many variables can be involved, myths have been established about drug overdose and drug overdose deaths. It’s essential to know the truth.

Myths About Drug Overdose

With so much access to information online, it’s easy to get mixed messages about the dangers of using drugs, including overdose. Below are some common myths about overdose.

It’s easy to treat a drug overdose.

False. Many factors contribute to an overdose, making it difficult to treat each person the same way. Underlying medical conditions, sex, age, and weight can factor into treating overdose.

Others believe home remedies effectively treat an overdose, like taking a shower, walking around, or drinking milk—none of these work.

Today, naloxone, or Narcan, is a household name. However, many people think it is the treatment for all overdoses. The truth is that it only aids in overdoses related to opioids like heroin or prescription opiates.

Being a drug user for years means it is less likely an overdose will happen.

False. Overdose can happen to anyone at any time. A first-time user or long-term addicted person can experience a non-fatal or fatal overdose. Just because tolerance is higher, it does not protect from a drug overdose.

You can only overdose on illegal substances.

False. You can overdose on any drug consumed in higher amounts than what your body can handle. You can overdose on alcohol. You can even overdose on over-the-counter medications.

Recreational drug use is not as harmful as being addicted to a drug.

False. It only takes one time of using a drug to have an adverse reaction to it, including non-fatal or fatal overdose.

Treatment doesn’t stop someone from overdosing on drugs.

False. Although treatment does not stop someone from experiencing an overdose all the time, it can significantly reduce the number of overdoses. Treatment can begin at any point in a person’s drug history, after one use, or after years of misuse.

When someone receives detox and learns how to live a sober life, they can avoid overdose. Attending treatment for drug use is not the only way to prevent an overdose, however.

Preventing a Drug Overdose

Knowing the signs, responding to symptoms, and reversing an overdose is crucial, as mentioned above. Knowledge is power—the more you know, the better equipped you will be to prevent or treat an overdose.

Federal Resources

Federal resources are available that include toolkits, step-by-step guides, and more for both people with substance use disorders and their loved ones.5

State Resources

Each state offers numerous resources on prevention and intervention of drug use and overdose. Conduct an online search on your state government’s website to learn more.

Local Resources

Counties in the United States have funding to provide drug and alcohol services, from prevention to detox to inpatient rehab to overdose treatment. Contact your county’s drug and alcohol program for more information.

Get Treatment Early

Treatment facilities employ licensed mental health and addiction specialists who can help, starting right now. They offer assistance 24/7, all year long. No matter how often you use drugs, you can get help. If you have just started using drugs or have been using them for years, you can get help.

Because drug overdoses are a serious, potentially fatal threat, it’s important to seek treatment for your drug misuse before it’s too late.

Call 800-926-9037 (Info iconWho Answers?) today, even if you simply have questions about the process of getting help. We are here for you.

Resources

  1. National Institute on Drug Abuse. (2019). Trends and statistics: overdose death rates.
  2. Center for Disease Control and Prevention. (2021). CDC’s Drug Overdose Surveillance and Epidemiology (DOSE) System.
  3. Centers for Disease Control and Prevention. (2021). Suspected non-fatal drug overdoses during COVID-19.
  4. Minutes Matter. (2021). What do you do if someone is overdosing?
  5. U.S. Department of Health and Human Services. (2021). Federal resources. Prevention and treatment resources.
  6. Verified.org. (2021). Don’t Fall for This COVID Vaccine Scam: Vaccines Are Free